North Carolina, 2009

Hail and Damaging Winds in North Carolina, June 9, 2009

June 9, 2009 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 12:54 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 9, 12:54 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT TUE JUN 9 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OFF THE SOUTHEAST COAST TODAY.
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TODAY
THROUGH TONIGHT...THEN WILL STALL OUT JUST NORTH OF THE AREA THROUGH
THURSDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION
ON FRIDAY...FOLLOWED BY WEAK HIGH PRESSURE ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC TROUGH MVG THROUGH THE LWR MARYLAND EASTERN SHORE...DOWN
THROUGH THE MIDDLE PENINSULA AND INTO SOUTH CNTRL VA THIS MORNING.
CONVECTION DVLPD OVER NORTHERN PORTIONS OF THE CWA ALONG THIS
BNDRY...WITH SOME STORMS PRODUCING HAIL...GUSTY WINDS AND VERY
HEAVY RA OVER OUR MARYLAND COUNTIES.

A COLD FRONT CURRENTLY DRAPED OVER THE OHIO VALLEY WILL CONTINUE
TO MOVE TO THE E TODAY ACROSS THE MID ATLANTIC REGION. MODELS
GENERALLY AGREE ON KEEPING THE MAJORITY OF THE ENERGY AND LIFT
WITH THIS SYSTEM JUST TO OUR N INTO NRN MD/DE...PA AND NJ.
HOWEVER...PLENTIFUL MOISTURE WILL REMAIN IN PLACE ACROSS OUR AREA
WITH SFC DEWPOINTS IN THE MID 60S TO NEAR 70. EXPECT SHOWERS TO
INCREASE IN COVERAGE TODAY FROM W TO E (HIGHEST CHANCES OVER NRN
HALF OF THE FA CLOSEST TO THE VORT MAX)...AND CONVECTION IS ALSO
EXPECTED TO INCREASE AGAIN GOING INTO THE AFTERNOON HRS AS SFC
HEATING RAPIDLY DESTABILIZES THE LLVLS.

ANY CONVECTION THAT DOES DEVELOP HAS THE POTENTIAL TO BE
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL. COULD ALSO HAVE BRIEF HEAVY RAINFALL WITH HEAVIEST
SHOWERS/STORMS GIVEN SUCH HIGH PWATS (AROUND 2 IN). WILL
MENTION/HIGHLIGHT THESE THREATS IN THE HWO. AS FAR AS THREAT AREAS
ARE CONCERNED...SPC HAS EXPANDED THE AREA OF SLIGHT RISK TO COVER
MOST OF OUR PIEDMONT AND RICHMOND AREA COUNTIES...AS WELL AS
PORTIONS OF THE EASTERN SHORE. MODELS ARE ALL OVER THE PLACE ON
PLACEMENT OF CONVECTION THIS AFTN/EVNG...BASED ON TRACK/TIMING OF
UPR LVL S/W MVG OVER THE AREA LATER TONIGHT/INTO THE OVERNIGHT HRS.

HIGH TEMPS TODAY WILL MAINLY BE 85 TO 90. HIGHS AT THE BEACHES
WILL BE IN THE UPR 70S NORTH...TO LWR/MID 80S SOUTH WITH AFTERNOON
SEABREEZE DEVELOPMENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
CONVECTION MAY STILL MANAGE TO LAST INTO THE LATE EVENING HOURS
(ESPECIALLY OVER THE E/NE PORTIONS OF OUR AREA) WITH MODELS
PROGGING CAPES OF 2500-3500 J/KG (HIGHEST IN ERN/SERN HALF OF FA).
LOW TEMPS TONIGHT WILL RANGE FROM NEAR 65 FAR N/NW TO LWR 70S FAR
SE WITH DEWPOINTS REMAINING IN THE UPR 60S THERE.

THE COLD FRONT WILL SLOW DOWN AND EVENTUALLY STALL OUT JUST TO OUR
NORTH BY WEDNESDAY. EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP
LATE WEDNESDAY MORNING/EARLY AFTERNOON...ALTHO SEVERE CHANCES LOOK
LOWER WITH LIMITED FORCING MECHANISMS IN PLACE TO ADEQUATELY
DEVELOP ANY MODERATE TO INTENSE ACTIVITY. DO EXPECT ANOTHER MUGGY
DAY WITH DEWPOINTS REMAINING 65 TO 70. HIGH TEMPS WILL AGAIN BE
85 TO 90...EXCEPT UPR 70S AT THE NRN BEACHES AND LWR/MID 80S AT THE
SRN BEACHES. LOW TEMPS WEDNESDAY NIGHT WILL AGAIN RANGE FROM 65 IN
THE N/NW TO LWR 70S AT AREAS ADJACENT TO ALBERMARLE SOUND.

THE UPPER LEVEL PATTERN FLATTENS OUT BY THURSDAY...AND A SERIES
OF SHORTWAVE TROFS WILL RIDE ACROSS THE OLD STALLED OUT FRONTAL
BOUNDARY...MAINLY JUST N OF OUR AREA. CHANCE POPS CONTINUE THRU
THURSDAY...HIGHEST IN THE N. HIGH TEMPS THURSDAY WILL AGAIN BE 85
TO 90 (BUT COOLER AT THE BEACHES).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CHC POPS FRI AS S/W MOVG E IVOF MASON DIXON LINE PULLS A CDFRNT
ACROSS RGN. THIS BNDRY THEN PROGGED TO STALL ACROSS CAROLINAS
INTO THE WKEND. WEAK HIGH PRS BUILDS IN FROM THE N...WITH TRICKY
PART OF THE FCST DETERMINING JUST WHERE IT RAINS. FOR NOW...XPCT
BEST CHC (30-40%) POPS WILL BE ALONG SRN HALF OF FA (CLOSER TO
BNDRY). BASICALLY 10-20% POPS ACROSS NRN CNTYS FROM FRI NITE THRU
SUN. BNDRY THEN RETURNS BACK N A S A WRM FRNT MON WITH CHC POPS
ALL AREAS. HIGHS THRU PRD IN THE 80S. LOWS IN THE 60S.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOISTURE...INSTABILTY AND SUN WILL RESULT IN AFTN ERLY EVE
SHWRS/TSTMS...SOME OF THE STORMS COULD BE SVR WITH LOCALLY HEAVY RA.
WITH NO DEFINED FOCUS FOR THE TSTMS HAVE OPTED TO HANDLE WITH CB
IN THE FORECAST BEGINNING 19Z IN THE W AND BY 21Z ALONG THE CST.

FOG FORMATION XPCTD OVERNIGHT WITH SBY IFR/LIFR...HAVE KEPT OTHER
SITES IFR BUT IF SHWRS AFFECT THEM THIS AFTN THEY COULD GO LIFR. FOG
SHUD LIFT BY 14Z WITH MOSTLY CLR CONDITIOS FOR WED.

WED AFTN THROUGH THE WEEKEND...WITH THE SEASONABLY WARM/HUMID
CONDITIONS REMAINING IN PLACE...EXPECT ADDITIONAL SHOWERS/TSTMS TO
FIRE DURING THE PEAK HEATING HOURS WED THROUGH FRI...AS THE NEXT
COLD FRONT WILL BE SLOW TO MOVE THROUGH THE MID ATLC REGION (I.E.
LATE FRI INTO EARLY SAT). WILL ALSO EXPECT AREAS OF FOG EACH
NIGHT...AGAIN LOCALLY DENSE (IFR/LIFR VSBYS)...BASED ON THE AMOUNT
OF OVERNIGHT CLEARING.

&&

.MARINE...
FEW ISSUES IN THE SHORT TERM...AS OVERALL SUMMERTIME PATTERN (WEAK
PRESSURE GRADIENT...STRONG OVER-WATER STABILITY) SHOULD KEEP
WIND/WAVE CONDITIONS BELOW SMALL CRAFT ADVISORY THRESHOLDS. WILL
HAVE TO KEEP AN EYE ON A SRLY SURGE OVER CHES BAY WED NIGHT...ESP
PER THE NAM TRENDS...THOUGH CLIMATOLOGY WOULD SUGGEST GIVEN THE
ANTICIPATED PRESSURE GRADIENT IT MAY BE A BIT TOO SOON FOR SUSTAINED
WINDS NEAR 20 KTS (GIVEN BAY TEMPS CLOSER TO THE LWR 70S THAN AROUND
80F).

AS FOR THE RIP CURRENT RISK TODAY...OBSERVED MID ATLC BUOYS (44009,
44099, 44014) ALL SHOW A SECONDARY SWELL OF 1-2 FT (HIGHEST S OF
CAPE CHARLES LIGHT) WITH A 18 SECOND PERIOD. WHILE NOT THE DOMINANT
WAVE...WAVE WATCH III GUIDANCE IS NEVERTHELESS NOT PICKING UP ON
THIS RESIDUAL LONG PERIOD ENERGY AT ALL IN ITS SPECTRAL BULLETINS.
BASED ON LOCAL WORKSHEET...PRESENCE OF SUCH A SWELL (WHILE NOT
DOMINANT) WOULD BE SUFFICIENT TO WARRANT A MODERATE RISK FOR RIP
CURRENTS ACROSS THE MID ATLC BEACHES BTWN OCEAN CITY MD AND COROLLA
NC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL
NEAR TERM...JYM/JRL
SHORT TERM...JRL
LONG TERM...JRL/MPR
AVIATION...CY
MARINE...BKH
Hazardous weather outlook, Jun 9, 8:55 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 AM EDT TUE JUN 9 2009

NCZ012>016-030>032-VAZ092-093-096-097-101400-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ017-102-VAZ095-098-101400-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
VIRGINIA BEACH-
955 AM EDT TUE JUN 9 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP
MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-650-652-654-656-658-101400-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>023-VAZ048-049-060>091-094-101400-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-025-VAZ099-100-101400-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
955 AM EDT TUE JUN 9 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP
MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>632-101400-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MCNATT

In the hours before

Local storm report, Jun 9, 1:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             2 E GLOUCESTER COURTHOU 37.41N 76.49W
06/09/2009  E0.88 INCH       GLOUCESTER         VA   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED BY WEATHER SPOTTER.

&&

KLYNCH
Special weather statement, Jun 9, 1:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT TUE JUN 9 2009

VAZ084-086-091-091930-
GLOUCESTER VA-MATHEWS VA-YORK VA-
215 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM MOVING INTO SOUTHERN GLOUCESTER COUNTY AND
MOBJACK BAY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BOHANNON...OR ABOUT OVER
GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HAYES AT 300 PM EDT...WHITE MARSH AT 305
PM EDT...BEULAH...AND...SELDEN AT 320 PM EDT...NAXERA AT 330 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

MCNATT
Local storm report, Jun 9, 1:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FUNNEL CLOUD     2 E ALLMONDSVILLE       37.40N 76.61W
06/09/2009                   GLOUCESTER         VA   PUBLIC

            POSSIBLE FUNNEL CLOUD REPORTED NEAR HICKORY FORK ROAD.

&&

KLYNCH
Special weather statement, Jun 9, 1:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT TUE JUN 9 2009

NCZ015-016-091930-
CAMDEN NC-PASQUOTANK NC-
224 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN PASQUOTANK AND
CAMDEN COUNTIES...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEEKSVILLE...OR ABOUT OVER BRICKHOUSE
POINT...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GOOSE CREEK AT 250 PM EDT...GLEN COVE AT 305 PM EDT...FROG
ISLAND...AND...TEXAS AT 310 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

MCNATT
Special weather statement, Jun 9, 1:32 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
232 PM EDT TUE JUN 9 2009

NCZ016-017-102-091945-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
232 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM CONTINUES OVER SOUTHERN CURRITUCK COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GRANDY...MOVING SOUTHEAST AT
5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BERTHA...AND...POPLAR
BRANCH AT 255 PM EDT...GRANDY AT 320 PM EDT...JARVISBURG AT 340 PM
EDT...POWELLS POINT AT 345 PM EDT.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jun 9, 1:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT TUE JUN 9 2009

VAZ098-091945-
VIRGINIA BEACH VA-
234 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM DEVELOPING OVER NORTH CENTRAL VIRGINIA
BEACH...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CITY OF VIRGINIA BEACH...OR ABOUT 7
MILES SOUTHWEST OF VIRGINIA BEACH OCEANFRONT...MOVING SOUTHEAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DAM NECK AT 250 PM
EDT...PUNGO AT 300 PM EDT...SIGMA AT 305 PM EDT...SANDBRIDGE BEACH
AT 325 PM EDT.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

MCNATT

The radar

The Norfolk radar (KAKQ), 111 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Pasquotank

When
June 9, 1:35 PM EST
Where
Pasquotank County, 1.31 mi WNW of Weeksville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.230, -76.190

Nickel size hail was reported along Route 34.

Hail, Northampton

When
June 9, 3:35 PM EST
Where
Northampton County, Rich Square
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.270, -77.280

Penny size hail was reported.

Thunderstorm Wind, Northampton

When
June 9, 3:35 PM EST
Where
Northampton County, Rich Square
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.270, -77.280

Several trees were downed.

Thunderstorm Wind, Perquimans

When
June 9, 3:35 PM EST
Where
Perquimans County, 2.07 mi N of Yeopim
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.180, -76.530

Few small trees were downed.

Thunderstorm Wind, Hertford

When
June 9, 3:50 PM EST
Where
Hertford County, 0.89 mi NW of Ahoskie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.290, -76.990

Trees were downed near Ahoskie.

Lightning, Perquimans

When
June 9, 4:15 PM EST
Where
Perquimans County, Delight Nixon Xrds
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.130, -76.500

Lightning strike started a house fire at Perry Long Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185202, 185198, 185200, 185207, 185197, 185205.